Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 25, NWS Grand Forks, ND

September 20, 2019Cass County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Sep 20, 2019, 7:39 PM CDT for Cass County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 7:39 PM CDT (00:39 UTC)
Expired
Sep 20, 2019, 8:15 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.7
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

384 
WFUS53 KFGF 210039
TORFGF
NDC017-210115-
/O.NEW.KFGF.TO.W.0025.190921T0039Z-190921T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
739 PM CDT Fri Sep 20 2019

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Cass County in southeastern North Dakota...

* Until 815 PM CDT.
    
* At 739 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Prosper, or 8 miles west of Fargo, moving north at
  40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  Mapleton, Harwood, Argusville, Brooktree Park, Prosper and West
  Fargo.

This includes the following highways...
 Interstate 29 between mile markers 72 and 85.
 Interstate 94 in North Dakota between mile markers 338 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4692 9711 4715 9701 4712 9682 4710 9682
      4709 9683 4709 9682 4706 9682 4706 9683
      4705 9682 4687 9691 4687 9708
TIME...MOT...LOC 0039Z 194DEG 33KT 4692 9698 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lynch
1 follow-up statement
356 
WWUS53 KFGF 210058
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
758 PM CDT Fri Sep 20 2019

NDC017-210115-
/O.CON.KFGF.TO.W.0025.000000T0000Z-190921T0115Z/
Cass ND-
758 PM CDT Fri Sep 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN CASS COUNTY...
    
At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Argusville, or 15 miles north of Fargo, moving north
at 40 mph.

HAZARD...TORNADO and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Harwood, Argusville, Brooktree Park and Prosper. 

This includes Interstate 29 between mile markers 73 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4715 9701 4712 9682 4710 9682 4709 9683
      4709 9682 4706 9682 4706 9683 4705 9682
      4698 9686 4695 9697 4698 9708
TIME...MOT...LOC 0058Z 194DEG 33KT 4710 9692 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Sep 20, 7:39 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 20, 7:39 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
739 PM CDT Fri Sep 20 2019

.UPDATE...
Issued at 739 PM CDT Fri Sep 20 2019

Expanding thunderstorm clusters over eastern ND with embedded
severe, with intersection of warm/cold front near Devils Lake
Basin and warm sector across the southern RRV. Stronger storms
have developed further east and south in warm sector where MLCAPE
in excess of 3000 J/KG is in place with effective shear values
favorable for sever and potential organization into supercells
(though clusters/embedded severe favored). Eventually as surface
low shifts east increasing deep layer shear will could still
result in additional organization of clusters as activity spreads
eastward into MN overnight. However, instability is still a
question once we get past 7-10Z.

Other concern is flooding potential with tendency for
thunderstorms to train, and with very moist air mass in place
heavy rates raises possibility of higher totals and elevated flash
flood threat, especially in the northern Red River Valley where
earlier heavier rain already fell and strongest signal in CAMs
lines up. Already Issuance of flash flood watch for the northern
half of are CWA prompted by ongoing activity and expectation that
this will continue to migrate eastward.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019

High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.

With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019

Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.

Tue - Fri

Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states.  Southwest flow
aloft develops over the Northern Plains by Fri.

The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 739 PM CDT Fri Sep 20 2019

Thunderstorm clusters tracking across eastern ND with isolated
activity in MN. Some of these storms are strong to severe with
hail, winds 60 mph or higher, and potential for tornado
development. Vis and ceilings within this activity will drop to
IFR at times this evening. As thunderstorm activity weakens and
transitions more to just showers we may see a trends in widespread
low stratus development, which may persist through the rest of the
TAF periods. Frontal passages will result in shifting winds
eventually to the west, but more chaotic directions may occur as
a result of thunderstorm activity this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Saturday for NDZ006>008-014>016-
     024-026>030-054.

MN...Flash Flood Watch until 7 AM CDT Saturday for MNZ001-004-005-007-
     008.

&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...JH
AVIATION...DJR
Hazardous weather outlook, Sep 20, 4:20 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
420 AM CDT Fri Sep 20 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-210930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Fri Sep 20 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota before sunrise this morning. The main hazard will be golf
ball sized hail.

Scattered severe thunderstorms are possible late this afternoon
and tonight. The main hazards will be hail up to 2 inches in
diameter and damaging wind gusts up to 75 mph. Isolated tornadoes
are also possible. Very heavy rainfall is also possible with the
storms, which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For areas along and east of the Red River Valley, isolated severe
thunderstorms are possible early Saturday morning. Then by early
afternoon, the isolated severe thunderstorm threat should shift
into areas east of the Red River Valley. Quarter sized hail and
wind gusts to 60 mph would be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this afternoon and tonight.

In the hours before

Local storm report, Sep 20, 7:08 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
708 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     1 E BLABON              47.40N 97.77W
09/20/2019                   Steele             ND   CO-OP OBSERVER

            REPORT OF A LARGE TREE SNAPPED

&&

BWASILEW
Special weather statement, Sep 20, 7:14 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
714 PM CDT Fri Sep 20 2019

NDZ006-007-014-015-210115-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
714 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN
TOWNER...SOUTHWESTERN CAVALIER AND RAMSEY COUNTIES UNTIL 815 PM
CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Munich to near Garske to near Fort Totten.
Movement was northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Minnewaukan, Crary,
Starkweather and Doyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4857 9917 4863 9846 4802 9853 4795 9938
TIME...MOT...LOC 0014Z 202DEG 31KT 4868 9880 4833 9890 4793 9902

BP
Special weather statement, Sep 20, 7:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
717 PM CDT Fri Sep 20 2019

NDZ006-007-210115-
Towner ND-Cavalier ND-
717 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOWNER AND CAVALIER
COUNTIES UNTIL 815 PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hannah to near Loma. Movement was
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Langdon, Munich, Clyde, Alsen, Wales, Egeland and Calio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9804 4863 9826 4855 9917 4900 9884
TIME...MOT...LOC 0016Z 206DEG 30KT 4905 9866 4858 9856

BP
Special weather statement, Sep 20, 7:21 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
721 PM CDT Fri Sep 20 2019

NDZ014-015-024-026-028-210045-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
721 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...WESTERN
NELSON...SOUTHEASTERN RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES
UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crary to 6 miles northeast of Brantford.
Movement was northeast at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
New Rockford, Lakota, Fort Totten, Sheyenne, Tolna, Crary and Red
Willow Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 300 AM CDT for southeastern and northeastern North
Dakota.

LAT...LON 4798 9922 4819 9813 4758 9820 4759 9927
TIME...MOT...LOC 0020Z 228DEG 37KT 4800 9872 4766 9883

BP
Local storm report, Sep 20, 7:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FUNNEL CLOUD     4 SE CASSELTON          46.86N 97.15W
09/20/2019                   Cass               ND   PUBLIC

            REPORT OF A FUNNEL CLOUD SOUTH OF I-94 FROM A 911 CALL.

&&

BWASILEW
Local storm report, Sep 20, 7:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLASH FLOOD      CAVALIER                48.80N 97.62W
09/20/2019                   PEMBINA            ND   TRAINED SPOTTER

            REPORT OF A FLOODED ROADWAY IN TOWN THAT IS IMPASSABLE.

&&

BWASILEW

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:00 PM CDTFlash Flood WarningFGFCavalier, Pembina3 hr
Sep 20, 7:03 PM CDTSevere Thunderstorm WarningFGFCass, Traill57 min
Sep 20, 7:14 PM CDTSpecial Weather StatementFGFRamsey61 min
Sep 20, 7:14 PM CDTTornado WarningFGFCass31 min
Sep 20, 7:17 PM CDTSpecial Weather StatementFGFCavalier58 min
Sep 20, 7:21 PM CDTSpecial Weather StatementFGFEddy, Nelson24 min
Sep 20, 7:26 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more8 hr
Sep 20, 7:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill57 min
Sep 20, 7:57 PM CDTSevere Thunderstorm WarningFGFCass, Traill63 min
Sep 20, 8:05 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh55 min
Sep 20, 8:06 PM CDTSpecial Weather StatementFGFNelson, Walsh24 min
Sep 20, 8:09 PM CDTSpecial Weather StatementFGFPembina66 min
Sep 20, 8:22 PM CDTSevere Thunderstorm WarningFGFPembina38 min
Sep 20, 8:28 PM CDTSevere Thunderstorm WarningFGFGrand Forks47 min
Sep 20, 8:36 PM CDTTornado WarningFGFCass, Traill24 min
Sep 20, 8:55 PM CDTSevere Thunderstorm WarningFGFCass, Traill65 min
Sep 20, 9:26 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Sep 20, 9:51 PM CDTSpecial Weather StatementFGFGrand Forks, Steele39 min
Sep 20, 10:37 PM CDTFlash Flood WarningFGFEddy, Griggs, Nelson, Steele8 hr
Sep 20, 10:59 PM CDTFlash Flood WarningFGFGrand Forks8 hr
Sep 20, 11:25 PM CDTAreal Flood WarningFGFPembina10 hr
Sep 20, 11:33 PM CDTFlash Flood WarningFGFGrand Forks, Nelson7 hr
Sep 21, 12:29 AM CDTFlash Flood WarningFGFBarnes, Grand Forks, Griggs, Steele, Traill7 hr
Sep 21, 12:51 AM CDTAreal Flood WarningFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more7 hr
Sep 21, 2:54 AM CDTFlash Flood WarningFGFCass, Steele, Traill4 hr
Sep 21, 6:58 AM CDTAreal Flood WarningFGFBarnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 3 more9 hr
Sep 21, 8:11 AM CDTAreal Flood WarningFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more8 hr
Sep 21, 3:07 PM CDTSpecial Weather StatementFGFSteele38 min
Sep 21, 3:43 PM CDTSpecial Weather StatementFGFSteele, Traill47 min
Sep 21, 3:46 PM CDTAreal Flood WarningFGFGrand Forks17 hr
Sep 21, 3:55 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill37 min
Sep 21, 4:15 PM CDTSpecial Weather StatementFGFCass60 min
Sep 21, 4:34 PM CDTSpecial Weather StatementFGFTraill56 min
Sep 21, 5:19 PM CDTSevere Thunderstorm WarningFGFCass41 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.